Alert archive / Pennsylvania / Wind Chill Advisories in 2014
Wind Chill Advisory 2, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Jan 3, 2014, 10:22 PM EST for 6 counties in Pennsylvania. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2014, 10:22 PM EST (03:22 UTC)
- Expired
- Jan 4, 2014, 5:31 AM EST
- In force
- 7 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346 WWUS41 KCTP 040322 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1022 PM EST FRI JAN 3 2014 PAZ004>006-010-011-037-041300- /O.NEW.KCTP.WC.Y.0002.140104T0322Z-140104T1300Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...MANSFIELD...WELLSBORO 1022 PM EST FRI JAN 3 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EST SATURDAY. * LOCATIONS...THE NORTHERN MOUNTAINS. * HAZARD TYPES...WIND CHILLS. * WIND CHILL READINGS...AS LOW AS 20 BELOW. * TIMING...OVERNIGHT. * IMPACTS...DANGEROUS WIND CHILLS AND FROSTBITE. * WINDS...LIGHT AND VARIABLE...BECOMING SOUTH AT 5 TO 10 MPH. * TEMPERATURES...10 BELOW TO 5 ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU WILL BE OUTDOORS...DRESS IN LAYERS AND WEAR A HAT AND GLOVES. FROSTBITE AND HYPOTHERMIA ARE POSSIBLE IF PRECAUTIONS ARE NOT TAKEN. FOR THE LATEST WEATHER INFORMATION...GO TO WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO. && $$ DANGELO
1 follow-up statement
436 WWUS41 KCTP 041031 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 AM EST SAT JAN 4 2014 PAZ004>006-010-011-042200- /O.CAN.KCTP.WC.Y.0002.000000T0000Z-140104T1300Z/ /O.NEW.KCTP.WC.A.0001.140106T2000Z-140108T1700Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM 531 AM EST SAT JAN 4 2014 ...WIND CHILL WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND CHILL WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. * LOCATIONS...THE NORTHERN MOUNTAINS. * HAZARD TYPES...WIND CHILLS. * WIND CHILL READINGS...BETWEEN 25 AND 35 BELOW ZERO. * TIMING...MONDAY AFTERNOON THROUGH WEDNESDAY MORNING. * IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE FOR THOSE EXPOSED TO THE COLD WITHOUT PROPER ATTIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WATCH MEANS THERE IS THE POTENTIAL FOR DANGEROUSLY LOW WIND CHILL VALUES. FOR THE LATEST WEATHER INFORMATION...GO TO WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO. && $$ PAZ037-041145- /O.CAN.KCTP.WC.Y.0002.000000T0000Z-140104T1300Z/ TIOGA- INCLUDING THE CITIES OF...MANSFIELD...WELLSBORO 531 AM EST SAT JAN 4 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE WIND CHILL ADVISORY. $$ PAZ017-024-033-042200- /O.NEW.KCTP.WC.A.0001.140106T2000Z-140108T1700Z/ CLEARFIELD-CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...JOHNSTOWN... SOMERSET 531 AM EST SAT JAN 4 2014 ...WIND CHILL WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND CHILL WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING. * LOCATIONS...THE ALLEGHENY PLATEAU. * HAZARD TYPES...WIND CHILLS. * WIND CHILL READINGS...BETWEEN 25 AND 35 BELOW ZERO. * TIMING...MONDAY AFTERNOON THROUGH WEDNESDAY MORNING. * IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE FOR THOSE EXPOSED TO THE COLD WITHOUT PROPER ATTIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WATCH MEANS THERE IS THE POTENTIAL FOR DANGEROUSLY LOW WIND CHILL VALUES. FOR THE LATEST WEATHER INFORMATION...GO TO WEATHER.GOV/CTP OR STAY TUNED TO NOAA WEATHER RADIO. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 7:07 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 3, 7:07 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 707 PM EST FRI JAN 3 2014 .SYNOPSIS... AS THE HIGH PRESSURE AND ARCTIC AIR MOVE TO THE EAST WARM AIR WILL MOVE INTO THE REGION SATURDAY AND SUNDAY AHEAD OF A DEEP 500 MB TROUGH. THIS TROUGH IS ASSOCIATED WITH AN EVEN COLDER ARCTIC AIR MASS. A DEEP 500 MB LOW WILL MOVE OVER THE REGION MONDAY INTO TUESDAY WITH SOME OF THE COLDEST AIR IN THE LAST 20 YEARS. AS THIS AIR MASS MOVES OVER THE ATLANTIC WEDNESDAY THERE SHOULD BE A SLOW WARM UP LATER IN THE WEEK INTO NEXT WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... TEMPS ARE DROPPING AFTER SUNSET AND WITH THE COLD/DRY AIR AND DECENT SNOW PACK. A FEW LOCAL OBS HERE AND THERE HAVE ALREADY GONE BELOW ZERO IN THE NORTH...AND THV HAS DROPPED 7F AND SEG 6F IN JUST ONE HOUR. WHILE THOSE ARE THE DRASTIC END OF THINGS...IT SHOWS THAT IT IS OUTRIGHT IMPOSSIBLE TO GET THE MICRO CLIMATE OF ONE BACKYARD VS. ANOTHER CORRECT. WITH AN EYE TOWARD THE RECENT COLD TRENDS AND RULES OF THUMB DEALING WITH COLD CLEAR DRY CALM NIGHTS...HAVE LOWERED HOURLY TEMPS IN THE FIRST FEW HOURS OF THE NIGHT...BUT KEPT THE IDEA OF LEVELING THEM OFF LATER. SOME MID CLOUD WORKS IN FROM MI/OH ON THE OPPOSITE SIDE OF THE SFC RIDGE. THE RIDGE SHOULD BE OFF TO THE EAST BY 2-3AM LOCAL...AND WINDS OVER THE HIGHER TERRAIN OF THE WEST WILL BE SOUTHERLY. COLD. NOTE THAT THE PROJECTED MIN AT MDT IS RIGHT AT OR SLIGHTLY BELOW THE RECORD MIN FOR THE 4TH /3F IN 1918/. DOUBT THAT IPT WILL SET A RECORD WITH -12F THE RECORD THERE - IN 1981. THAT STAT ALONE SHOWS THE DIFFERENCES YOU CAN SEE IN MICRO CLIMATE. APPARENTLY...MDT WAS NOT BELOW 4F IN 1981. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... HIGH PRESSURE WILL BE DRIFTING TO OUR EAST AND THE REALLY COLD AIR WILL BE WELL TO OUR EAST. MOSTLY SUNNY DAY SATURDAY...LIGHT WINDS AND SIGNIFICANTLY WARMER. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... ***SOME OF THE COLDEST AIR IN THE LAST 20 YEARS WILL OVERSPREAD THE AREA JANUARY 6-8TH*** SW FLOW OVER THE REGION ON SUNDAY SHOULD ALLOW DAYTIME HIGHS TO RETURN TO NEAR NORMAL BY SUNDAY. THE NEXT WEATHER SYSTEM WILL AFFECT THE REGION SUNDAY INTO MONDAY...AS A SURFACE LOW TRACKS NORTHEASTWARD FROM THE LOWER MISSISSIPPI VALLEY INTO QUEBEC. MODELS ARE IN RELATIVELY GOOD AGREEMENT THAT THE PRIMARY LOW WILL TRACK WEST OF THE FORECAST AREA...BRINGING SNOW TO THE NORTHWEST CORNER OF THE FORECAST AREA. ANOTHER WEAK LOW WILL SIMULTANEOUSLY LIFT UP THE EAST COAST. THIS SECONDARY LOW WILL BRING A SURGE OF WARM AIR TO THE SOUTHEAST AND RESULT IN A PERIOD OF RAIN OVER THE LOWER SUSQUEHANNA RIVER VALLEY ON SUNDAY. AN ARCTIC COLD FRONT WILL SWEEP THROUGH SUNDAY NIGHT/MONDAY AND TRANSITION ALL PRECIP TO THE FROZEN VARIETY. A FLASH FREEZE SITUATION IS POSSIBLE OVERNIGHT SUNDAY INTO MONDAY AS TEMPERATURES RAPIDLY DROP BEHIND THE FRONT. MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT ON THE EVOLUTION OF AN ANOMALOUS TROUGH AND THE RESULTING ARCTIC COLD FRONT. SOME OF THE COLDEST AIR IN THE LAST 20 YEARS IS EXPECTED TO INVADE THE REGION FROM LATE MONDAY THROUGH TUESDAY. 850MB TEMPS ON THE ORDER OF -25 TO -35C /-3 TO -4SD/ WILL SUPPORT FRIGID...NEAR RECORD COLD TEMPERATURES WITH DAILY HI/LO DEPARTURES RANGING FROM -20 TO -40 DEGREES BELOW EARLY JANUARY CLIMO. THE EPICENTER OF THE COLD OUTBREAK SHOULD PEAK ON TUESDAY WITH MORNING LOWS SLIGHTLY BELOW 0F IN THE LOWER SUSQUEHANNA RIVER VALLEY TO ALMOST -20F BELOW IN THE NW MTNS. TO MAKE MATTERS WORSE...A BLUSTERY WEST WIND WILL COMBINE WITH THE BONE- CHILLING ARCTIC AIR TO PRODUCE WIND CHILLS BETWEEN -20 AND -40F BELOW ZERO. THIS WILL RESULT IN EXTREMELY DANGEROUS CONDITIONS...MAKING FROSTBITE AND HYPOTHERMIA A REAL CONCERN EVEN IF EXPOSED TO THE ELEMENTS FOR ONLY A SHORT PERIOD. PEOPLE SHOULD TAKE PRECAUTIONS AND PREPARE FOR THE COLDEST AIRMASS TO AFFECT THE AREA SINCE JANUARY 1994. LATER SHIFTS MAY CHOOSE TO START RAISING AWARENESS OF THE UPCOMING COLD EPISODE BY ISSUING SPECIAL WEATHER STATEMENTS...BUT FOR NOW WE WILL JUST CONTINUE TO MENTION THE EXTREME COLD/DANGEROUS WIND CHILLS IN THE HWO. SOME LAKE EFFECT/UPSLOPE SNOW SHOWERS BEHIND THE SUN-MON SYSTEM WILL BE SECONDARY TO THE SIGNIFICANT COLD AIR OUTBREAK. THE LLVL FLOW BACKS MORE TOWARDS THE WSW AND SHOULD SHIFT LES INTO SW NY BY LATE TUES. WEDNESDAY MORNING WILL ALSO BE VERY COLD WITH READINGS FROM NEAR ZERO IN THE LOWER SUSQUEHANNA RIVER VALLEY TO 10 BELOW IN THE NW...AS A HIGH DRIFTS SOUTH OF THE AREA. MODEL CONSENSUS SUPPORTS TEMPS SLOWLY MODERATING BACK TOWARDS NORMAL BY THE SECOND HALF OF THE WEEK. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR SKIES WILL DOMINATE THE PATTERN OVERNIGHT AS THE COLD TEMPERATURES WILL DECOUPLE THE REGION WITH SLIGHTLY WARMER AIR MOVING THROUGH ALOFT. HIGH PRESSURE MOVES EASTWARD...AND MOSTLY CLEAR SKIES SHOULD REMAIN OVER THE REGION. THERE COULD BE SOME MID TO HIGH CLOUDS MOVE OVER THE NW MTNS BUT NO RESTRICTIONS EXPECTED. THE ONLY CAVEAT IS A POSSIBLE LLJ THAT SHOULD MOVE OVER NW PA TONIGHT INTO TOMORROW. THIS SHOULD ALLOW FOR WIND SHEAR TO BE PROBABLE AT BFD FROM 13Z TO 22Z. VFR WILL DOMINATE THE PATTERN INTO SUNDAY. OUTLOOK... SUN...CLOUDS THICKEN AND LOWER MIXED PRECIP WEST RAIN POTENTIAL EAST LATE IN DAY. MVFR AND IFR WITH RAIN. WINDY COLDER LATE SUNDAY IN WEST AND SUNDAY NIGHT. MON...RESTRICTIONS LIKELY RAIN TO SNOW EAST WINDY. SNOW SHOWERS MVFR WEST. WINDY DAY. TUE...COLD WINDY EARLY SOME MVFR SNOW SHOWERS WEST/NORTHWEST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/DANGELO NEAR TERM...GRUMM/DANGELO SHORT TERM...GRUMM/DANGELO LONG TERM...FITZGERALD/COLBERT AVIATION...GRUMM/CERU
Hazardous weather outlook, Jan 3, 4:46 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 446 PM EST FRI JAN 3 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-042200- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 446 PM EST FRI JAN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. SUB-ZERO WIND CHILLS ARE EXPECTED TONIGHT ACROSS THE REGION. HOWEVER...THE WIND CHILL WILL NOT BE QUITE AS LOW AS IT WAS IN MOST LOCATIONS LAST NIGHT. AT THIS POINT...THE WIND CHILL IS NOT EXPECTED TO GO BELOW 15 DEGREES BELOW ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PASSAGE OF AN ARCTIC FRONT COULD PRODUCE A FLASH FREEZE SITUATION OVERNIGHT SUNDAY INTO MONDAY. THE TEMPERATURES IN THE MIDDLE OF THE WEEK COULD BE THE COLDEST AIR IN 20 YEARS. DANGEROUS WIND CHILLS ARE POSSIBLE LATE MONDAY THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 5:31 AM EST | Wind Chill Watch | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more | 48 hr |
| Jan 4, 2:38 PM EST | Freezing Rain Advisory | CTP | Adams, Bedford, Blair, Cameron, Centre, Clinton and 21 more | 33 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.